Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 264, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 24, 2005, 4:01 AM CDT for Gregory County, South Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2005, 4:01 AM CDT (09:01 UTC)
- Expired
- Jul 24, 2005, 5:00 AM CDT
- In force
- 59 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Gregory County, SD
The radar
The North Platte radar (KLNX), 189 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 3:30 AM CDT | Severe Thunderstorm Watch | SPC | 2 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3722 J/kg
- Mixed-layer CIN
- -197 J/kg
- Mixed-layer LCL
- 1139 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 240902
SVRFSD
SDC053-241000-
/O.NEW.KFSD.SV.W.0264.050724T0901Z-050724T1000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
401 AM CDT SUN JUL 24 2005
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
* UNTIL 500 AM CDT
* AT 401 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED 22 MILES WEST OF
GREGORY...OR ABOUT NEAR WINNER...MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
DIXON AROUND 425 AM CDT
GREGORY AROUND 425 AM CDT
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND IN AND AROUND
THE WINNER AREA. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT SUNDAY
MORNING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4350 9951 4312 9952 4327 9902 4342 9916
4345 9927 4350 9932
$$
082 follow-up statements
000
WWUS53 KFSD 240916
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
417 AM CDT SUN JUL 24 2005
SDC053-241000-
/O.CON.KFSD.SV.W.0264.000000T0000Z-050724T1000Z/
GREGORY SD-
417 AM CDT SUN JUL 24 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 AM CDT FOR
GREGORY COUNTY...
AT 417 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 11 MILES WEST OF
DIXON...OR ABOUT 9 MILES EAST OF WINNER...MOVING NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GREGORY AROUND 425 AM CDT
DIXON AROUND 430 AM CDT
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT SUNDAY
MORNING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4350 9951 4312 9952 4327 9902 4342 9916
4345 9927 4350 9932
$$
08000
WWUS53 KFSD 241000
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
501 AM CDT SUN JUL 24 2005
SDC053-241011-
/O.EXP.KFSD.SV.W.0264.000000T0000Z-050724T1000Z/
GREGORY SD-
501 AM CDT SUN JUL 24 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GREGORY COUNTY
EXPIRES AT 500 AM CDT...
THE WARNING HAS EXPIRED. THE STORM IS NO LONGER SEVERE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT SUNDAY
MORNING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4350 9951 4312 9952 4327 9902 4342 9916
4345 9927 4350 9932
$$
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:56 AM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 24, 2:56 AM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 256 AM CDT SUN JUL 24 2005 .DISCUSSION... CONVECTION CONTINUING OVER FAR WESTERN CWA AT 08Z WITH ADDITIONAL CONVECTION MOVING INTO TRIPP COUNTY. MCK PROFILER FINALLY BEGINNING TO SWING AROUND TO THE SOUTHWEST A LITTLE...WHICH SHOULD DECREASE MOISTURE CONVERGENCE IN THIS AREA. DEEP MOISTURE ALONG SLOWING FRONT HOWEVER WILL ALLOW THIS RAINFALL TO LINGER FOR AWHILE INTO THE MORNING. WILL KEEP HIGH POPS OVER THE WESTERN CWA THROUGH ABOUT LATE MORNING. THIS OF COURSE WILL HAVE SOME IMPLICATIONS ON TEMPERATURES. JUST HOW MUCH IS ALWAYS A TOUGH CALL IN JULY WHERE A COUPLE OF HOURS OF SUN CAN WARM THINGS UP QUICKLY...ESPECIALLY WITH LOW TO MID 20 850MB TEMPS LINGERING AROUND. AS THIS FRONT SLOWS AND KIND OF JUST DIES ACROSS THE AREA OVER THE NEXT 24 HOURS...SFC DEW POINTS WILL AGAIN INCREASE TO VERY UNCOMFORTABLE LEVELS. WILL ISSUE A HEAT ADVISORY ALONG AND SOUTH OF A YANKTON TO SPENCER IOWA LINE FOR TODAY. NORTH OF THIS LINE...WHILE NOT EXACTLY PLEASANT...CLOUD COVER AND PRECIPITATION SHOULD LIMIT THE AMOUNT OF HEATING AND GENERALLY KEEP HEAT INDICES BELOW 100. TONIGHT LOOKS VERY INTERESTING AS CONVECTION LIKELY TO FIRE OVER THE NEBRASKA PANHANDLE REGION...THEN FEED NORTHEAST ALONG MOISTURE/INSTABILITY AXIS. WILL INCREASE POPS TO 60 TO 70 THROUGH THE HEART OF THE CWA...WITH THE LOWEST POPS IN NW IA WHICH SHOULD BE SOUTH OF THE BOUNDARY. SOME CONVECTION SHOULD LINGER INTO MONDAY...THEN REDEVELOPMENT OVER SOUTHEAST SD INTO MN AND IA. TUESDAY COULD ALSO SEE SOME PRECIPITATION LINGERING INTO THE MORNING...AND WILL HAVE POPS TO COVER THIS. OTHERWISE...DECREASING HIGHS ON TUESDAY DUE TO UNFAVORABLE SFC WIND DIRECTION AND 850MB TEMPS AROUND 10 DEGREES C FOR MUCH OF THE CWA. THIS YIELDS 70 TO 75 FOR MUCH OF THE AREA. HAVE ALSO DECREASED HIGHS ON WEDNESDAY A COUPLE DEGREES AS LINGERING COOL AIR SHIFTS EAST. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && 08
Hazardous weather outlook, Jul 23, 11:18 AM CDT, 16 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1118 AM CDT SAT JUL 23 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1118 AM CDT SAT JUL 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG A WEAK FRONT THIS EVENING...MAINLY ALONG AND NORTH OF A GREGORY SOUTH DAKOTA TO JACKSON MINNESOTA LINE. IT IS EXTREMELY WARM IN THE MIDDLE LEVELS OF THE ATMOSPHERE TODAY AND THIS EVENING...SO THUNDERSTORM DEVELOPMENT IS FAR FROM CERTAIN. HOWEVER IF ANY THUNDERSTORMS CAN DEVELOP...THE MAIN THREAT WILL BE STRONG...DAMAGING WINDS. EXCESSIVE TEMPERATURES... WHILE IT WILL NOT BE QUITE AS HUMID TODAY AS YESTERDAY...IT WILL BE REPLACED BY HOT CONDITIONS. AFTERNOON HEAT INDICES WILL RANGE FROM 105 TO 110 ACROSS THE ENTIRE REGION. IT SHOULD BE NOTED HOWEVER THAT THE VERY STRONG THUNDERSTORMS WHICH PASSED TO THE NORTH AND NORTHEAST OF THIS AREA...HAVE LEFT SOME VERY THICK HIGH CLOUDS OVER PARTS OF EAST CENTRAL AND SOUTHEAST SOUTH DAKOTA...AS WELL AS SOUTHWEST MINNESOTA. THESE CLOUDS WILL LIKELY HINDER HIGH TEMPS THIS AFTERNOON. THEREFORE STAY ALERT FOR ANY UPDATES TO THE HEAT ADVISORY WHICH WILL BE ISSUED EARLY THIS AFTERNOON AROUND 1 TO 2 PM...WHICH MAY REFINE AND SHRINK THE HEAT ADVISORY AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FRONT WILL STALL NEAR THE MISSOURI RIVER ON SUNDAY...AND SHOULD SERVE AS A FOCUS FOR THUNDERSTORMS ON BOTH SUNDAY NIGHT AND MONDAY NIGHT. AT THIS TIME...THE BEST CHANCE FOR RAIN APPEARS TO BE ON MONDAY NIGHT AHEAD OF A STRONGER COLD FRONT THAT WILL BRING A SIGNIFICANT DECREASE IN HUMIDITY. WHILE SOME SEVERE WEATHER WILL BE POSSIBLE BOTH NIGHTS...HEAVY RAIN WILL POSE A THREAT AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.